Nebraska, 2022

Cold in Nebraska, January 6, 2022

January 6, 2022 · NWS FSD · 2 events in 2 counties and zones

Behind a departing winter system, a strong arctic high settled into the region. Winds gusted to 45 to 60 mph as temperatures plummeted on the evening of January 4 into January 5.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Behind a departing winter system, a strong arctic high settled into the region. Winds gusted to 45 to 60 mph as temperatures plummeted on the evening of January 4 into January 5. Northerly winds stayed steady and brisk into January 6th, as air temperatures dropped into the single digits and teens below zero. Wind chills colder than 20 below zero lasted for up to three days at many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 5, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 5, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1040 PM CST Wed Jan 5 2022

.SHORT TERM...(This Evening through Thursday Night)
Issued at 310 PM CST Wed Jan 5 2022

Early this afternoon, GOES-16 satellite images show cirrus streaming
in from the west and occasional cumulus out west, but largely a
mostly sunny sky. Despite this, sfc observations are reporting
overcast skies from 1500-3000 ft, likely caused by blowing snow
streaming through aloft. Occasionally we're seeing observing sites
reporting blowing snow erroneously as light snow as well. Blowing
snow has largely remained aloft during the day, except for in parts
of southwest MN. MNDOT webcams and the Marshall, MN observations
continue to show visibility less than 1 mile due to blowing snow as
of 2 PM. Thus will maintain Winter Weather Advisory for Lincoln and
Lyon counties in MN into this evening with the idea that visibility
should improve as wind gusts weaken some this evening.

The main impact through Thursday night will be another blast of
Arctic air tonight into Thursday bringing dangerous cold across the
Northern and Central Plains. Overnight, northwest winds will stay
mostly at 10 to 20 mph with gusts up to 30 mph. The bigger issue
will be even colder air surging in tonight and Thursday via an
Arctic high in the top 10% of Euro and NAEFS ensemble guidance for
this time of year. Stuck with the middle of the road NBM
deterministic for temperatures, though there is significant
uncertainty in temperatures overnight. Deterministic model soundings
depict widespread mid to low clouds streaming in, which could keep
us slightly warmer than expected. No changes have been made to the
Wind Chill Advisory for this evening into Thursday. Still expect
widespread wind chills in the 20s to 30s below, developing this
evening as temperatures drop rapidly after sunset. Make sure to
bundle up with multiple layers and limit outdoor time if you're out
and about tonight and Thursday.

Gusty northwest winds will weaken through the day Thursday,
improving wind chills as the sfc pressure gradient relaxes and
Arctic high pressure builds into the Dakotas. By Thursday late
afternoon, wind chills should mainly be warmer than -25 below as
temperatures rise to the single digits - above zero south of I-90
and near to below zero along and north of I-90.

Temperatures start to moderate some as warmer air aloft builds in
Thursday night ahead of a broad upper ridge in the West. A weak wave
could bring flurries or very light snow to areas near and west of
the James River Valley in SD late Thursday night. Impacts should be
low to minimal as a shallow, dry near-sfc layer limits whether snow
can even reach the ground. Because of warming temperatures aloft,
wind chills won't be quite as extreme as previous nights. Wind
chills should still drop into the teens to 20s below again though,
as southerly winds increase heading into Friday morning. Have held
off on any headlines for Thursday night, but could see dangerous
wind chills below -25F for areas north of I-90 so will continue to
monitor.

.LONG TERM...(Friday through Wednesday)
Issued at 310 PM CST Wed Jan 5 2022

Although breezy southerly winds will make a cold start to the day,
Friday's highs will peak around 20 degrees warmer than Thursday's as
brief ridging and southerly return flow become the main weather
influence. Should be able to get even warmer early Saturday before
dry cold frontal passage during the day Saturday.

Another push of very cold conditions and gusty northwest winds comes
Saturday night, as a strong upper trough reinforces CAA behind the
front. Bumped winds up to the NBM 90th percentile for Saturday
night to account for this. This also results in wind chills
dropping into the teens to 20s below by Sunday morning.

Dry weather is favored through the weekend and early next week.
Models are in good agreement that temperatures will continue to be a
roller coaster ride with temperatures warming again early in the
week, but confidence decreases sharply by mid week as models differ
in their progression of a cutoff low in the Southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1033 PM CST Wed Jan 5 2022

Current satellite images indicate mostly clear skies over most of
the area - in spite of some observations showing broken to
overcast MVFR/IFR ceilings. This has been occurring much of the
day with blowing snow aloft. Although winds will decrease a bit
overnight, there is still the possibility of this scenario
continuing into early Thursday. Some model soundings do suggest
some actual MVFR/IFR ceilings developing tonight, though confidence
is low. Winds will continue to gradually decrease on Thursday,
becoming light by Thursday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST Thursday for SDZ050-063>071.

     Wind Chill Advisory until 3 PM CST Thursday for SDZ038>040-
     052>062.

MN...Wind Chill Advisory until 3 PM CST Thursday for MNZ071-072-080-
     081-089-090-097-098.

IA...Wind Chill Advisory until noon CST Thursday for IAZ001>003-
     012>014-020>022-031-032.

NE...Wind Chill Advisory until noon CST Thursday for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...JM
Hazardous weather outlook, Jan 5, 6:05 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
605 PM CST Wed Jan 5 2022

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-070015-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
605 PM CST Wed Jan 5 2022

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Dangerous wind chills return this evening, getting down to 25 to 30
below.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous wind chills as low as 30 below continue into Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-070015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
605 PM CST Wed Jan 5 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Dangerous wind chills return this evening, getting down to 25 to 30
below.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous wind chills as low as 30 below continue into Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dixon

When
January 6, 12:00 AM CST to 12:00 PM CST
Where
Dixon forecast zone
Reported by
Department of Highways
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Wind chills dropped briefly to -35F at a Road Weather Information System site 2 miles east of Concord.

Cold/Wind Chill, Dakota

When
January 6, 3:00 AM CST to 1:00 PM CST
Where
Dakota forecast zone
Reported by
Department of Highways
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Wind chills dropped as low as -34F at Road Weather Information System site SD550 and -33F at KSUX near Sergeant Bluff.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005537, 1005536.